Liver transplantation is a therapeutic option for multiple causes of end stage liver disease. As we become more experienced and develop new methods of preventing rejection of the transplanted organ, unforeseen effects will be more common. We present a case of sarcoidosis developing de novo after orthotopic liver transplantation.
A 53 year old white male presented for further evaluation of shortness of breath of two months duration. His past medical history was significant for cryptogenic cirrhosis, an orthotopic liver transplant performed 1 ¾ years prior to current presentation, and hypothyroidism. The donor was an otherwise healthy female who died from a cerebral vascular accident. His dyspnea was accompanied by a non-productive cough and right-sided chest discomfort that worsened with inspiration. The patient was limited to walking two blocks. He reported no fever, weight loss or other systemic symptoms. The patient was doing very well post-transplant except for an episode of pancreatitis 1 ½ years post transplant. Two months later, he developed the shortness of breath. At presentation, the patient’s medications were tacrolimus, levothyroxine, a multi-vitamin, magnesium, and calcium. The patient had stopped taking prednisone one year prior to presentation.The physical exam was remarkable for an afebrile, well appearing male with bilateral basilar crackles. Significant labs included a room air pulse oximetry of 85% at rest and an ABG on 28% oxygen of 7.42/42/104/97%. A CT scan of the chest revealed bilateral basilar infiltrates and minimal adenopathy. All other labs including acid fast bacilli, viral, fungal, and routine cultures from a bronchoalveolar lavage were negative. A lung biopsy obtained by means of a video-assisted thoracoscopy and a conjunctival biopsy revealed abundant non-caseating granulomas. All biopsy cultures were negative.DISCUSSION: Sarcoidosis is a multisystem disorder of unknown cause(s). The diagnosis is established when clinicoradiological findings are supported by histological evidence of noncaseating epithelioid cell granulomas. Granulomas of known causes and local sarcoid reactions must be excluded.The development of sarcoid in a patient receiving an immunosuppressant drug regimen is an apparent contradiction. IL-2 is an important mediator in the development of sarcoidosis. Tacrolimus was included in this patient’s immunosuppressive regimen. Tacrolimus’ mechanism of action is believed to be the inhibition of T lymphocyte activation and the subsequent production of IL-2 and several other cytokines such as IL-3, IL-4, GM-CSF, TNF alpha, and interferon gamma.To our knowledge, this is only the second case of post-transplant de novosarcoidosis reported in the literature. That this can occur seems immunologically paradoxical; however, it may not be completely unexpected. There are numerous cases in the literature reporting the recurrence of sarcoidosis post-transplant and the development of sarcoidosis in patients with B and T cell immunodeficiencies. Tacrolimus and cyclosporine have similar mechanisms of action, and it has been demonstrated that cyclosporine has not been effective in treating sarcoidosis.This case highlights the fact that there may be multiple immunologic mechanisms involved in the pathogenesis of sarcoidosis.
We present a case of sarcoidosis that developed de novoafter liver transplantation while receiving immunosuppressive therapy. This provides further evidence that the pathogenesis of sarcoidosis may involve more than T-cell activity.
S.T. Devine, None.